- Table of ContentsPrint
- Signs and Symptoms of Ativan Overdose
- Risk Factors
- What to Do If You Overdose on Ativan
- Preventing Ativan Overdose
Ativan (lorazepam) is a benzodiazepine medication commonly prescribed for anxiety, sedation, and insomnia. It is also sometimes used to manage acute, prolonged seizures (status epilepticus). While the drug can be therapeutic when taken as prescribed, it can also produce many unwanted side effects and has a high potential for abuse. Misusing it can be dangerous and may lead to an unintentional overdose, which could result in death.
Deaths due to overdose from benzodiazepines like Ativan have risen dramatically in recent years. In 2015 alone, nearly 9,000 people died due to benzodiazepine overdose, a dramatic increase from 2002 when less than 2,000 people died from the same cause. This represents a 4.3-fold increase from 2002 to 2015 1.
Signs and Symptoms of Ativan Overdose
It’s not always easy to tell if a person is overdosing on Ativan. People may just appear to be high or even simply ill to those who aren’t aware of what an Ativan overdose and its symptoms look like. Since an Ativan overdose can cause serious complications and has the potential to be fatal, recognizing an overdose when it occurs can truly save a life.
Potential signs of an Ativan overdose include 2,3,4:
- Blurred vision.
- Extreme vertigo.
- Excessive drowsiness.
- Agitation and irritability.
- Anxiety or panic.
- Mental confusion.
- Muscle weakness.
- Slowed reflexes.
- Slurred speech.
- Cognitive impairment.
- Memory loss.
- Dangerously low blood pressure.
- Repetitive, uncontrolled movement of the eyes.
- Profoundly slowed breathing.
- Dramatically slowed heart rate.
There are many risk factors that may increase a person’s chance of overdosing on Ativan, as well as increase the chances that the overdose will be fatal. Individual physiology is one such factor. Just as some people may be more sensitive to the drug’s effects than others, some will be more likely to overdose. The risk of overdose is impacted by individual height, weight, body type, genetics, drug sensitivity, and tolerance.
While individual physiology is a risk factor that is out of a person’s control, there are many conscious choices a person can make that increase the chance of overdose. When it is taken as prescribed, it rarely causes an overdose. However, overdose risks increase when prescriptions aren’t followed, large amounts are consumed, or when the drug is mixed with other CNS depressants such as alcohol, opiates, and barbiturates 3.
Relapsing after a period of abstinence from Ativan can also increase a person’s risk of overdosing. When people quit using Ativan, their tolerance to the drug decreases, so if they relapse and take their usual dose, they may be overwhelmed by the effects of the drug and accidentally overdose. Since abstinence is the goal of any treatment program, this phenomenon underscores the importance of having solid aftercare and relapse prevention measures in place to help reduce the risk of accidental overdose should relapse occur at any point in recovery.
What to Do If You Overdose on Ativan
If you notice symptoms of Ativan overdose in yourself or someone else, get professional medical help as soon as possible. Those that witness a person overdosing should do the following:
- Call 911 immediately. Ativan overdose has the potential to be fatal, so don’t ignore the issue or attempt to manage the problem at home.
- Stay present until medical personnel arrive.
- Keep the person awake and sitting upright if possible.
- If the person is unconscious, lay them on their side.
- Have information available for the emergency medical team when they arrive, including the type and dose of the medication taken, the person’s insurance card, and the person’s name, age, and weight.
Preventing Ativan Overdose
Drug overdoses kill more people in the United States each year than HIV/AIDS, homicide, and firearms. Accidental drug overdose is the leading cause of death related to an injury for people between the ages of 35 and 54, and it is the second-leading cause of injury-related death in young people under the age of 35 5. Ativan is one of many drugs that may cause an accidental overdose that could be fatal 2.
Though risks are minimal when the drug is taken as prescribed, overdose becomes distinctly possible when it is combined with other drugs or alcohol—particularly those with CNS sedating effects. Ativan overdose is entirely preventable by not abusing the drug in the first place. People who are addicted to the substance should seek professional treatment as soon as possible and follow up with an aftercare program to help guard against relapse and subsequent overdose.
Some of the many treatment options available for those suffering from Ativan abuse or addiction include:
- Detox Centers: Detox centers provide a safe place for people to detox from Ativan or other drugs under medical care and supervision. Quitting Ativan can result in an uncomfortable, and in some cases, dangerous withdrawal syndrome, making it difficult, and potentially unwise, for a person with significant benzodiazepine dependence to attempt to quit on their own. As part of a supervised detox, if necessary, medical professionals can provide medications to maximize safety and comfort and decrease the chance of relapse during the withdrawal process.
- Individual Counseling: Individual counseling is an important component of Ativan addiction treatment. There are many different therapeutic approaches that may be used in addiction counseling, the most common of which include cognitive behavioral therapy, motivational interviewing, and contingency management.
- Group Therapy: Group therapy has many of the same goals as individual counseling, except therapy takes place in a group setting with the support of peers. It provides structure and routine and gives people added motivation and empowerment in their recovery by fostering connections with other group members.
- 12-step Programs: 12-step programs such as Narcotics Anonymous facilitate ongoing sobriety for those suffering from addiction as they individually work through their 12 linear steps of recovery in a structured environment with peer support and links to community resources.
- Inpatient Treatment: People with more severe cases of Ativan abuse or drug addiction—those who may be at high risk of experiencing a complicated withdrawal at the outset of recovery, those struggling with additional medical or mental health issues, and those with less or no support system at home, for example—may want to consider attending an inpatient treatment program. They typically last between 30 and 90 days, and patients live full-time in a residential facility until treatment is completed. This allows people to focus solely on their recovery without any distractions or added stressors. Inpatient treatment facilities usually offer a variety of treatment modalities, including: individual counseling; family counseling, when applicable; group therapy; 12-step programs; medically assisted detox; medications; alternative and complementary therapies (art therapy, massage, yoga, and meditation).
- Outpatient Treatment: Outpatient treatment provides care on a part-time basis for individuals with less-severe addictions who continue to reside in their own homes during the treatment process. The applied treatment modalities are often similar to those found in inpatient facilities, although they may be relatively less intensive in scope. People who graduate from inpatient treatment facilities may choose to follow up with an outpatient service or aftercare program, yet many people choose outpatient treatment as their starting point.
To learn more about Ativan overdose, addiction, and treatment options, call our recovery support hotline at 1-888-744-0069Who Answers?.
National Institute on Drug Abuse. (2017). Overdose Death Rates.
- U.S. Food and Drug Administration. (2007). Ativan.
- Gresham, C. & Shlamovitz, G. (2016). Benzodiazepine Toxicity.
- National Association on Mental Illness. (2016). Lorazepam (Ativan).
- Drug Policy Alliance. (2017). Drug Overdose.